Utah, 2019Winter Weather in Utah, May 22 to 24, 2019
May 22 to 24, 2019 · NWS GJT · 2 events in 2 counties and zones
Moisture wrapping around a strong low pressure system brought heavy snow to south facing slopes across the mountains of eastern Utah.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture wrapping around a strong low pressure system brought heavy snow to south facing slopes across the mountains of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 22, 4:52 PM MST, 2 hours 8 minutes earlier.
Area forecast discussion, May 22, 4:52 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
552 PM MDT Wed May 22 2019
.SHORT TERM...(Tonight through Thursday night)
Issued at 255 PM MDT Wed May 22 2019
Low pressure centered over southern Nevada will slowly work
eastward on Thursday evening into Friday morning. As it does so,
southerly flow will strengthen over eastern Utah and western
Colorado. A plume of anomalously high PWAT values (around 1 to 1.5
sigma per GFS guidance) will advect northward over the Four
Corners region. A combination of high moisture content, support
for lift on the eastern side of the low pressure, and unseasonably
cool temperatures over the central Rockies will result in another
late-season snowfall event for the higher terrain. Have decided to
opt for Winter Weather Advisories in this forecast package,
beginning at 3am tonight in the mountains of eastern Utah
including the eastern Uintas, La Sals, and Abajos over 8000 feet.
In Colorado, a Winter Weather Advisory is in effect for the Grand
Mesa and southern San Juan Mountains above 8000 feet...also
starting at 3am. Other regions of higher terrain including the
Tavaputs in Utah and Colorado, as well as the Uncompahgre, central
and northern mountains will all see snowfall from this system.
However, the timing and orientation of the best plume of moisture
supports advisory-level (6 inches or greater) accumulations in
the aforementioned areas.
Lower in elevation below 8000 feet, rain will fall area-wide,
with areas within 50 miles of the Colorado-Utah border likely
seeing the best opportunity for a soaking precipitation event on
Thursday morning. Forecast QPF values range anywhere from 0.1 to
0.4 inches in this corridor, however we will favor at least 0.25"
in this forecast package. After noon on Thursday, low pressure
will advance eastward through Utah and shunt the best lift and
moisture east of the Continental Divide. Scattered snow showers
will continue to roam the higher terrain as the cold-core low
pressure center passes through northeast Utah. Any heaver squall
will have the potential to drop a quick inch or so of snow in the
higher terrain given strong lapse rates and 700mb temperatures in
the -1 to -3 range. Therefore, Winter Weather Advisories will run
through the evening hours to cover any additional snowfall before
precipitation ends on Thursday night.
The primary impacts from this storm system will occur on Thursday
morning as the heaviest band of rain and snow sets up over far
eastern Utah and far western Colorado. Anyone planning travel over
the San Juan mountains on Thursday morning should consider the
potential for snow accumulations over the passes. Backcountry
enthusiasts, especially those in the La Sal, Abajo, and
southwestern San Juan mountains should pay careful attention to
avalanche danger and the potential for strong winds above
treeline.
.LONG TERM...(Friday through Wednesday)
Issued at 255 PM MDT Wed May 22 2019
The main story in the long-term will be continued troughing and
active weather over the western half of the CONUS. The Thursday
storm system will depart to the east with a tongue of lower-level
dry air slipping in over southern Utah and western Colorado on
Friday morning. However, lingering moisture aloft combined with
unseasonably cool temperatures will result in showers and possibly
some thunder in the central and northern mountains on Friday
afternoon. 500mb heights begin to rise by Saturday, ushering in
drier air throughout the column from Arizona and New Mexico.
Saturday looks to be the driest day over the next 7, with only
isolated showers possible in the far northern mountains along the
Divide.
The next major trough will dive into the Great Basin on Sunday.
Subtle differences emerge in the timing and placement of this
trough between the GFS and ECMWF, with the GFS having sped up the
progress of this next system a bit in todays 12z model cycle.
Regardless of these differences, it appears that an uptick in
afternoon shower and thunderstorm activity is likely over the
mountains on Sunday afternoon as heights begin to fall and the
column saturates throughout the day. A warm-air advection regime
ahead of this next trough will keep surface temperatures warm,
rebounding into the upper 70s in the lower valleys. This trough
looks to pass over the western slope by Monday and Tuesday,
bringing another round of below-average temperatures,
precipitation, and possibly high-elevation snows to start next
week. Forecast confidence remains moderate to high throughout the
entire long-term, given excellent spatiotemporal agreement in
both ensemble and deterministic model guidance.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 552 PM MDT Wed May 22 2019
Another winter-like spring disturbance will continue to push
through eastern Utah and western Colorado during the next 24
hours. This system will bring snow down to 8000 feet tonight and
Thursday morning. Evening showers are expected to result in CIGS
below ILS breakpoints at KRIL, KEGE and KASE this evening. After a
lull at TAF sites during the latter part of the night,
precipitation chances increase again Thursday morning with best
chances coming in the afternoon. VFR conditions will be most
prevalent, but brief MVFR conditions in a mix of rain and snow is
possible at KTEX and KASE Thursday morning. In addition to
precipitation, strong southwest winds aloft will result in LLWS
for some TAF sites late tonight and early Thursday. During the
afternoon, winds will mix to the surface resulting in breezy
conditions for most sites.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 3 AM Thursday to midnight MDT
Thursday night for COZ009-019.
UT...Winter Weather Advisory from 3 AM Thursday to midnight MDT
Thursday night for UTZ023-028.
&&
SHORT TERM...MAC
LONG TERM...MAC
AVIATION...NLHazardous weather outlook, May 22, 2:37 AM MST, 16 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
337 AM MDT Wed May 22 2019
COZ001>014-017>023-UTZ022>025-027>029-230945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
337 AM MDT Wed May 22 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Periods of heavy snow will continue over the southern San Juan
mountains through mid morning. Isolated to scattered thunderstorms
are possible this afternoon with an increase in precipitation late
this evening over eastern Utah. Significant snow is possible above
8000 feet over the mountains of eastern Utah tonight.
Please visit our website at weather.gov/gjt for the latest
information.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Rain and high elevation snow showers with blowing snow will occur
Thursday for the region with accumulating snow in the mountains
mainly above 9000 feet. Isolated to scattered thunderstorms will
also be possible.
Isolated afternoon and evening thunderstorms are possible Friday
through Monday with the least coverage on Saturday and Sunday,
with mostly dry and mild conditions prevailing.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, May 22, 1:52 PM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL CASTLE VALLEY 38.57N 109.55W
05/22/2019 E0.25 INCH GRAND UT COCORAHS
5 MINUTES OF SMALL HAIL ENDED AT 2:15 PM.
&&Local storm report, May 22, 2:40 PM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 PM MDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 11 NW PAGOSA SPRINGS 37.38N 107.16W
05/22/2019 M3.0 INCH ARCHULETA CO PUBLIC
&&
JPFLocal storm report, May 22, 3:37 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
437 PM MDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM NON-TSTM WND GST 1 N NATURITA 38.23N 108.57W
05/22/2019 M45 MPH MONTROSE CO AWOS
AWOS STATION KAIB HOPKINS FIELD AP, NUCLA.
&&
NLLocal storm report, May 22, 3:38 PM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
438 PM MDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND GST DOUGLAS PASS 39.60N 108.81W
05/22/2019 M47 MPH GARFIELD CO MESONET
MESONET STATION CO098 DOUGLAS PASS.
&&
NLWinter Weather, Eastern Uinta Mountains
- When
- May 22, 7:00 PM MST to May 24, 1:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts averaged from 7 to 11 inches with local amounts up to 18 inches recorded at the Mosby Mountain SNOTEL.
Winter Weather, La Sal & Abajo Mountains
- When
- May 22, 9:00 PM MST to May 23, 3:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Estimated snowfall amounts ranged from 5 to 10 inches with local amounts up to 12 inches recorded at the Camp Jackson SNOTEL site.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 22 to 23, 201932 injured · $170 million · EF3 · 23 events
- Tornadoes and Hail in Iowa, May 22, 20191 death · 1 injured · $535,000 · EF2 · 5 events
- Tornadoes and Flash Flooding in Oklahoma, May 22 to 23, 2019$953,000 · EF2 · 47 events
- Flooding in Arkansas, May 22 to 31, 20191 death · 4 events
- Heat in South Carolina, May 22, 20191 death · 1 event
- Flooding in Iowa, May 22 to 31, 2019$1.3 million · 13 events
- Tornadoes and Hail in Illinois, May 22 to 23, 2019$1,000 · EF1 · 67 events
- High Wind and Strong Wind in Wisconsin, May 22, 2019$87,000 · 50 kt wind · 8 events
- Tornado and Hail in Oklahoma, May 22, 2019$3,000 · EF1 · 6 events
- Tornado and Damaging Winds in Illinois, May 22, 2019EF1 · 3 events
- Flooding in Iowa, May 22 to 31, 2019$24,000 · 2 events
- Damaging Winds in Illinois, May 22 to 23, 201972 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815564, 815565.